The American Gastroenterological Association (AGA) has issued a clinical practice update for diagnosing and managing patients with gastrointestinal (GI) and hepatic toxicities resulting from immune checkpoint inhibitor (ICI) therapy, as published in Gastroenterology.

GI toxicities are among the most common severe toxicities seen with ICIs and are a frequent cause of morbidity, treatment interruption, and discontinuation. Colitis, with or without accompanying enteritis, generally presents as diarrhea and is the most common GI toxicity resulting from treatment with ICIs, affecting up to 40% of patients depending on the pathway targeted (ie, PD-1/PD-L1 vs CTLA-4).

Symptoms of ICI-induced colitis typically correlate poorly with endoscopic severity, radiologic findings, and response to treatment. Patients with mild ICI-associated enterocolitis tend to present with more frequent and loose stools, which can be accompanied by symptoms of upper GI inflammation including nausea, vomiting, decreased appetite, and reflux. Cramping, urgency, watery diarrhea, and bloody diarrhea are common in more severe cases.


Continue Reading

Rapid clinical changes generally associated with a recent ICI infusion are “a hallmark of ICI enterocolitis,” according to the AGA. Symptoms could escalate for days, particularly when ipilimumab is administered.

When treating patients with ICI-based regimens, providers should be aware that mild diarrhea frequently occurs with ICI therapy and can be managed with empiric, symptom-directed treatment. “In general, diagnostic testing should be considered for any patient who has new onset diarrhea on ICIs that is significant enough to interfere with their activity of daily living, or that is accompanied by abdominal pain, incontinence, bleeding, fever, nausea, vomiting, or inability to take in adequate nutrition,” the research group stated.

When evaluating the cause of diarrhea in patients receiving ICI-based therapy, providers must exclude “infectious causes,” which account for less than 5% of observed cases of diarrhea, before initiating immunosuppressive treatment. “These tests should include Clostridioides difficile testing and stool cultures in all patients. Stool pathogen testing panels are a reasonable alternative to stool cultures where available,” according to the AGA.

Diarrhea alone “should not warrant abdominal imaging,” which includes computed tomography (CT) and magnetic resonance imaging (MRI). These modalities are usually helpful only in cases of suspected ICI enterocolitis with dominant symptoms of pain, fever, or bleeding to rule out serious complications.

Beyond addressing diarrhea, gastroenterologists have several important roles in managing patients with suspected ICI-induced enterocolitis, including providing endoscopic confirmation of the diagnosis and assessment of the endoscopic severity of inflammation. “Endoscopy with biopsy should be considered prior to initiation of high-dose systemic glucocorticoids,” the study authors advised.

Regarding the management of ICI enterocolitis, existing guidelines uniformly recommend systemic glucocorticoids as a first-line therapy. However, approximately one-third of patients have an inadequate response to first-line glucocorticoids. These patients might require a second-line immunosuppressant if they do not respond to high-dose glucocorticoids within 72 hours of administration or fail to achieve complete response within 1 week. Although there is no second-line immunosuppressive standard, infliximab and vedolizumab “appear to be highly effective,” according to the AGA.

Budesonide might have a role in the management of patients with microscopic colitis, according to the study authors. Further, patients who develop ICI colitis could be candidates for immunotherapy re-treatment in some circumstances, particularly when other effective cancer therapies are not available. However, “even in the setting of recurrent ICI, enterocolitis standard therapies typically remain effective,” the AGA stated.

Routine monitoring of liver blood tests (total bilirubin, alkaline phosphatase, aspartate aminotransferase [AST], alanine aminotransferase [ALT]) is the standard of care for patients treated with immunotherapy. These tests are usually performed at the time of ICI initiation and for each treatment cycle, according to the AGA. Patients should also complete pretreatment testing for hepatitis B virus infection due to the possibility that undetected hepatitis B could complicate ICI therapy or the management of immune-related adverse events.

“The primary role of the gastroenterologist or hepatologist in managing patients with suspected ICI hepatitis is to ensure that competing diagnoses have been excluded, and to manage patients who do not respond to first-line treatments,” according to the AGA.

In the practice update, the AGA advises that all patients on ICI therapy with elevated liver chemistries be evaluated for alternative etiologies for hepatitis. This assessment should include a thorough history and review of patient medications to exclude other causes of drug-induced liver injury. “Elevated alkaline phosphatase and/or bilirubin should prompt cross-sectional hepatobiliary imaging such as CT/MRI, and cross-sectional imaging may be valuable more broadly in any patient at risk for or with known hepatic metastases,” the study authors stated.

Systemic glucocorticoids are the primary treatment for patients whose liver chemistries do not resolve spontaneously and/or require a delay in ICI dosing. For patients with grade-1 hepatitis, more frequent monitoring of liver chemistries with once or twice weekly blood draws is suggested, with or without a delay in ICI dosing. For those with probable or confirmed grade-2 ICI-induced hepatitis, the AGA recommends holding ICI treatment.

For patients with probable or confirmed grade-3, ICI-induced hepatitis, ICI therapy should be discontinued. In these instances, urgent consultation with a gastroenterologist or hepatologist is appropriate. Patients with confirmed or suspected grade-4, ICI-induced hepatitis should be hospitalized, preferably at a referral center with expertise in caring for patients with liver failure.

This clinical practice update was commissioned and approved by the AGA Institute Clinical Practice Updates Committee (CPUC) and the AGA governing board and underwent internal peer review by the CPUC and external peer review through Gastroenterology.

Disclosures: Some of the authors reported affiliations with the pharmaceutical industry. Please see the original reference for a full list of authors’ disclosures.

Reference

Dougan M, Wang Y, Rubio-Tapia A, Lim JK. AGA clinical practice update on diagnosis and management of immune checkpoint inhibitor (ICI) colitis and hepatitis: expert review.. Gastroenterology. Published online October 17, 2020. doi: 10.1053/j.gastro.2020.08.063